Hail, Ness
- When
- June 28, 2:42 AM CST
- Where
- Ness County, 5.76 mi NNW of Bazine
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 38.530, -99.710
The large hail was mostly comprised of flat disks.
A vigorous upper level trough dug into the upper midwest and an associated jet streak dynamics resulted in frontogenesis and deepening baroclinic zone across the area. Elevated thunderstorms became severe during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A vigorous upper level trough dug into the upper midwest and an associated jet streak dynamics resulted in frontogenesis and deepening baroclinic zone across the area. Elevated thunderstorms became severe during the early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 1:37 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 237 AM CDT SAT JUN 28 2008 .DISCUSSION... DAYS 1-2... EARLY MORNING CONVECTION AND TEMPERATURES WILL BE THE MAIN FORECAST CONCERN. A VIGOROUS UPPER TROUGH WAS SHOWN BY 00Z OBS AND WV LOOP DIGGING INTO THE UPPER MIDWEST. SFC OBS SHOWED THE COLD FRONT THROUGH THE CENTRAL CWA AT 04Z, AND A GLANCE AT LATEST OBS SHOW THAT IT APPEARS TO HAVE MOVED DOWN TOWARDS THE OK BORDER IN THE LAST FEW HOURS. ELEVATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE EASTERN PORTION OF GLDS CWA AND OUR FAR NORTHERN COUNTIES. THIS SEEMS TO FIT FAIRLY WELL WITH THE 700MB BAROCLINIC ZONE, AND SPCS MESOANALYSIS SHOWS A GOOD AMOUNT OF ELEVATED CAPE. A JET STREAK ROTATING INTO NEB ON THE BACKSIDE OF THE UPPER LOW IS ALSO PROBABLY HELPING MATTERS. NONE OF THE MODELS ARE HANDLING THE CURRENT ACTIVITY VERY WELL, WITH THE NAM BEING THE CLOSEST BUT ABOUT 5 HOURS TOO LATE WITH POPS OVER OUR NORTHERN COUNTIES. THINK THAT THE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEASTWARD ACROSS OUR NORTHEASTERN CWA THROUGH MID-MORNING, THEN TAPER OFF AS THE UPPER JET STREAK CONTINUES ON BY. WILL KEEP AN EYE ON RADAR TRENDS AND MAKE LAST MINUTE UPDATES AS NEEDED. SFC HIGH PRESSURE BUILDS FURTHER DOWN INTO THE NORTHERN AND CENTRAL PLAINS TODAY, WITH NORTH TO NORTHEAST WINDS BEHIND THE COLD FRONT. THINK THAT WE SHOULD SEE CLOUDS DIMINISH AFTER THIS MORNINGS ACTIVITY, AND WITH 850MB TEMPS IN THE UPPER TEENS TO MID 20S C, HIGHS WILL GET INTO THE UPPER 80S ACROSS MOST OF THE AREA. WITH SUBSIDENCE ACROSS MOST OF THE AREA, THINK THAT THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL BE MINIMAL. THE ONLY EXCEPTION TO THAT COULD BE IN OUR FAR SOUTHWEST WHERE SOME STORMS COULD MAKE IT OFF OF THE HIGH TERRAIN OF EASTERN CO, SO KEPT THE LOW POPS WE HAD GOING THERE. A VORT MAX ROTATING AROUND THE MIDWEST TROUGH SHOULD HELP PUSH THE SFC HIGH SHOULD FURTHER INTO THE PLAINS TONIGHT, AND WITH LIGHT WINDS AND FEW CLOUDS, ALONG WITH THE DRY AIR FILTERING DOWN FROM THE NORTH, LOWS SHOULD GET DOWN INTO THE 50S. NORTH TO NORTHWESTERLY FLOW ALOFT CONTINUES INTO SUNDAY AND SUNDAY NIGHT AS THE RIDGE AMPLIFIES OVER THE ROCKIES AND THE TROUGH CONTINUES OVER THE GREAT LAKES. DISTURBANCE SATURDAY NIGHT SHOULD HELP BRING DOWN COOLER 850MB TEMPS, ALTHOUGH THE WEST SHOULD RECOVER NICELY BY AFTERNOON. PLENTY OF SUN, AND HIGHS SHOULD BE MAINLY IN THE 80S, WITH SLIGHTLY COOLER READINGS IN THE NORTHEAST. THINK THAT MOST OF THE CONVECTIVE ACTIVITY WILL BE TO OUR SOUTH AND WEST. LOWS ON SUNDAY NIGHT SHOULD AGAIN BE MAINLY IN THE UPPER 50S. DAYS 3-7... THE MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD ARE CHANCES FOR THUNDERSTORMS WITH A COLD FRONT AND UPPER WAVE ON WEDNESDAY AND THURSDAY. DEEP TROUGH OVER EASTERN CONUS WILL GRADUALLY LIFT INTO THE NEW ENGLAND STATES AS ANOTHER TROUGH ROUNDS UPPER LOW OVER GREAT LAKES ON WEDNESDAY INTO FRIDAY. THIS UPPER TROUGH SHOULD SEND A COLD FRONT ACROSS THE HIGH PLAINS ON THURSDAY WITH SLIGHTLY COOLER TEMPS ON THURSDAY AND A CHANCE FOR SOME THUNDERSTORMS. AHEAD OF THE COLD FRONT THE GFS CONTINUES TO GENERATE SOME THUNDERSTORMS OVER SOUTHWESTERN KANSAS WITH A WEAK RIPPLE IN NORTHWEST FLOW ALOFT ON WEDNESDAY AND WEDNESDAY NIGHT AND WILL GO AHEAD AND LEAVE IN SMALL POPS TO COVER. OTHERWISE LOWS IN THE 60S AND HIGHS IN THE 90S LOOK REASONABLE. BY FRIDAY THE NEW ECMWF SHOWS WARMER 850MB TEMPS THAN THE GFS WITH A LESS PRONOUNCED UPPER TROUGH OVER THE GREAT LAKES. .AVIATION... SOME THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE FROM DODGE CITY AND HAYS THIS MORNING THROUGH ABOUT 12 TO 15Z THEN LOOK FOR MAINLY VFR CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 58 85 59 / 10 10 0 0 GCK 87 57 86 57 / 10 10 0 0 EHA 87 59 89 58 / 20 20 10 10 LBL 88 58 88 59 / 10 10 0 0 HYS 85 56 84 57 / 10 10 0 0 P28 87 60 84 59 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/06/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 433 AM CDT FRI JUN 27 2008 KSZ030-031-043>046-061>066-074>081-084>090-280945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 433 AM CDT FRI JUN 27 2008 /333 AM MDT FRI JUN 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PUSH DOWN INTO KANSAS DURING THE DAY TODAY. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NEAR THE FRONT BY LATE AFTERNOON AND INTO THE EVENING. WITH INSTABILITY AND DECENT SHEAR IN THE VICINITY OF THE FRONT...STORMS COULD BECOME SEVERE. WITH THE THUNDERSTORM BASES EXPECTED TO BE FAIRLY HIGH...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. THE THUNDERSTORM ACTIVITY WILL MOVE SOUTH TOWARDS OKLAHOMA LATE TONIGHT AS THE FRONT CONTINUES SOUTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND INTO WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO TELL IF STORMS WILL BECOME SEVERE...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 301 AM CDT SAT JUN 28 2008 KSZ030-280900- TREGO- 301 AM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ADVISORY FOR TREGO COUNTY... AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COLLYER...MOVING EAST AT 28 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3894 9959 3871 9960 3887 10016 3909 10016 TIME...MOT...LOC 0801Z 291DEG 25KT 3897 10009 KRUSE
The Dodge City radar (KDDC), 88 km away, was scanning. The volume nearest the first event began at 08:42 UTC.
5 hail. Local standard time, as filed.
The large hail was mostly comprised of flat disks.
The hail was mostly pea sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120175, 120177, 120176, 120178, 120179.